Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Louisville, KY

February 29, 201610 counties in Kentucky; 6 counties in Indiana

NWS Louisville, KY issued this special weather statement at Feb 29, 2016, 12:21 AM EST for 10 counties in Kentucky; 6 counties in Indiana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2016, 12:21 AM EST (05:21 UTC)
Expired
Feb 29, 2016, 1:30 AM EST
In force
69 min
Issued by
NWS Louisville, KY

Counties Clark County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Perry County, IN, Scott County, IN, Anderson County, KY, Bullitt County, KY, Franklin County, KY, Henry County, KY, Jefferson County, KY, Meade County, KY, Oldham County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS83 KLMK 290521
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 AM EST MON FEB 29 2016
 
INZ077>079-084-089>092-KYZ023>025-029>036-038-039-045-290630-
SCOTT-WASHINGTON-CRAWFORD-JEFFERSON-FLOYD-HARRISON-CLARK-PERRY-HENRY-
JEFFERSON-HANCOCK-BRECKINRIDGE-BULLITT-ANDERSON-FRANKLIN-SCOTT-
SHELBY-OLDHAM-MEADE-NELSON-SPENCER-TRIMBLE-
1221 AM EST MON FEB 29 2016

...GUSTY SHOWERS THROUGH 130 AM EST...

AT 1218 AM EST/1118 PM CST/...STRONG WINDS ALONG AND AHEAD OF A LINE
OF SHOWERS FROM MADISON INDIANA TO TELL CITY INDIANA MOVING EAST AT
50 MPH.

WIND GUSTS OF 45 ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...FRANKFORT...JEFFERSONVILLE...NEW ALBANY...
JEFFERSONTOWN...ST. MATTHEWS...SHIVELY...SHELBYVILLE...MADISON AND
SHEPHERDSVILLE.

TO REPORT ACTIVE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. 

LAT...LON 3891 8520 3869 8520 3874 8533 3858 8521
      3856 8501 3851 8503 3851 8498 3843 8495
      3846 8492 3846 8491 3836 8487 3835 8474
      3849 8455 3789 8504 3792 8583 3801 8595
      3792 8599 3795 8690 3891 8541
TIME...MOT...LOC 0518Z 271DEG 26KT 3893 8521 3821 8613 3800 8664 
$$
JDG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Feb 28, 10:51 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 28, 10:51 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1051 PM EST SUN FEB 28 2016

...Forecast Update...
Updated at 1045 PM EST Sun Feb 28 2016

Solid convective line has formed along the cold front, with
lightning picking up at the tail end of the line just NW of EVV. Hi-
res models are showing a narrow ribbon of 100-200 J/kg of CAPE right
along the line, which is helping to enhance it. Will add the mention
of thunder mainly to our northern and western counties as this line
moves in.

Showers ahead of the line are producing wind gusts spproaching 50
mph as precip evaporates in the very dry boundary layer. Have issued
a Special Weather Statement highlighting the gust potential.

Updated at 825 PM EST Sun Feb 28 2016

Unseasonably mild and breezy this evening across the Ohio Valley,
with the approaching cold front now extending from near SBN, between
LAF and CMI, to east of STL. A smattering of showers ahead of the
front is just starting to get into our southern Indiana counties,
but a lot of dry low-level air to overcome. Believe that the precip
will eventually win the battle, so forecast of scattered showers is
well on track, but really no more than that as it's a low-QPF event
anyway and quite a few locations could trace out. We have seen a few
lightning strikes over east-central Illinois and west-central
Indiana within the last hour, but believe we are too far removed
from the upper dynamics to support thunder this far south. No
changes planned at this time.

.SHORT TERM (Now through Monday Night)...
Issued at 240 PM EST Sun Feb 28 2016

Gusty winds will continue this afternoon into the evening ahead of
the cold front approaching from the northwest. Most gusts have
remained at or below 40 mph this afternoon, with the exception of
HNB, which gusted to around 45 mph at one point. However, gusts
since then have relaxed a bit. The magnitude of the gusts will
decrease a bit this evening, but they will continue until the front
passes through. Will likely keep the Special Weather Statement out
for now as the higher wind gusts are mainly to the west of the
forecast area.

Rain showers are expected to move into southern IN this evening with
a line of showers progressing towards the Ohio River through
midnight. These showers will move through central Kentucky mainly
after midnight and be out of the forecast area by dawn. NAM soundings
do show some very slight elevated instability, but for the most part
expect these to be just showers, so will keep the mention of thunder
out of the forecast.

High pressure will be moving across the region Monday and east of
the area Monday night as a low pressure system begins to approach
from the west. Monday will be partly cloudy to mostly sunny, but
cooler than today with highs in the upper 50s to lower 60s. Monday
night will see lows in the upper 30s to mid 40s.

.LONG TERM (Tuesday through Sunday)...
Issued at 305 PM EST Sun Feb 28 2016

By Tuesday morning winds aloft will be southwesterly as a shortwave
digs into the central US. The surface low associated with this
system will move out of the Midwest and across the lower Ohio Valley
through the day Tuesday. The cold front associated with this system
will move through Tuesday evening/night. The latest model trends
with the track of the low pressure have been back to the northwest
from what they were advertising over the last couple of days. This
would mean a warmer system with a better chance for thunderstorms
Tuesday afternoon and evening. Model soundings do show some slight
instability developing. In addition, low level winds will strengthen
with increasing shear and helicity through the afternoon. Though
widespread severe weather is not expected, a few strong storms with
gusty winds and possibly some small hail are not out of the
question.

Depending on how fast the cold air moves in late Tuesday night, a
very brief period of light snow may be possible, but think for the
most part this system will be a rain maker with half an inch to an
inch of rain not out of the question in some places.

Wednesday should be mostly dry but cooler with highs in the lower
40s and lows Wednesday night in the upper 20s to lower 30s.

Thursday into Thursday night will be the next chance for
precipitation as another shortwave moves through the region. Any
precipitation during the day Thursday should be rain as temperatures
rise into the mid to upper 40s. This system right now looks to have
precip lingering into the overnight hours as cold air builds in, so
a brief changeover to snow will again be possible. Beyond Thursday
night, we will go with a dry forecast for now with temperatures
rising again into the weekend.

&&

.AVIATION (00Z TAF Update)...
Updated at 605 PM EST Sun Feb 28 2016

VFR conditions expected through the valid TAF period. SW wind gusts
wil diminish slightly after sunset, but will still hit 20-25 kt
through the evening. Cold front swings through shortly after
midnight with a roughly 4 hr window for scattered showers ahead of
the front. Intermittent nature and minimal impact support the VCSH
forecast, and cig/vis will remain VFR.

Once the front pushes through, we'll see lighter WNW winds into
Monday morning, with a backing to SW in the afternoon.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....EER
Long Term......EER
Aviation.......RAS
Hazardous weather outlook, Feb 28, 10:03 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EST SUN FEB 28 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010315-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
1003 PM EST SUN FEB 28 2016 /903 PM CST SUN FEB 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

STRONG SOUTHWEST WINDS WILL CONTINUE UNTIL THE PASSAGE OF A COLD
FRONT AFTER MIDNIGHT. GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. GUSTY WINDS...LIGHTNING...AND HEAVY RAIN
ARE POSSIBLE WITH ANY THUNDERSTORM. A FEW STRONG STORMS MAY BE
POSSIBLE ACROSS CENTRAL KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/RAS

In the hours before

Special weather statement, Feb 28, 10:33 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1033 PM EST SUN FEB 28 2016

KYZ027>043-045>049-053>057-061>067-070>078-081-082-290530-
HART-BOURBON-HENRY-BOYLE-CUMBERLAND-JEFFERSON-HARRISON-EDMONSON-
HARDIN-FAYETTE-BULLITT-WASHINGTON-WARREN-OLDHAM-NICHOLAS-SPENCER-
LOGAN-NELSON-LINCOLN-TRIMBLE-MADISON-TAYLOR-ADAIR-LARUE-BUTLER-
WOODFORD-CASEY-GREEN-CLARK-GRAYSON-BARREN-ALLEN-GARRARD-ANDERSON-
METCALF-MERCER-FRANKLIN-SCOTT-MONROE-RUSSELL-SIMPSON-SHELBY-CLINTON-
MARION-JESSAMINE-
1033 PM EST SUN FEB 28 2016

...LINE OF GUSTY SHOWERS MOVING ACROSS CENTRAL KENTUCKY...

AT 1031 PM EST/931 PM CST/...A LINE OF SHOWERS WAS ALONG A LINE
EXTENDING FROM NEAR BEDFORD TO NEAR RUSSELLVILLE...AND MOVING EAST
AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 3664 8706 3690 8706 3858 8521 3856 8501
      3834 8479 3858 8426 3834 8384 3812 8408
      3793 8397 3782 8412 3757 8409 3748 8445
      3733 8450 3712 8490 3700 8484 3686 8506
      3663 8500 3662 8498 3663 8550
TIME...MOT...LOC 0331Z 292DEG 48KT 3832 8549 3678 8685

RAS
Special weather statement, Feb 29, 12:21 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 AM EST MON FEB 29 2016

INZ077>079-084-089>092-KYZ023>025-029>036-038-039-045-290630-
SCOTT-WASHINGTON-CRAWFORD-JEFFERSON-FLOYD-HARRISON-CLARK-PERRY-HENRY-
JEFFERSON-HANCOCK-BRECKINRIDGE-BULLITT-ANDERSON-FRANKLIN-SCOTT-
SHELBY-OLDHAM-MEADE-NELSON-SPENCER-TRIMBLE-
1221 AM EST MON FEB 29 2016

...GUSTY SHOWERS THROUGH 130 AM EST...

AT 1218 AM EST/1118 PM CST/...STRONG WINDS ALONG AND AHEAD OF A LINE
OF SHOWERS FROM MADISON INDIANA TO TELL CITY INDIANA MOVING EAST AT
50 MPH.

WIND GUSTS OF 45 ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...FRANKFORT...JEFFERSONVILLE...NEW ALBANY...
JEFFERSONTOWN...ST. MATTHEWS...SHIVELY...SHELBYVILLE...MADISON AND
SHEPHERDSVILLE.

TO REPORT ACTIVE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY.

LAT...LON 3891 8520 3869 8520 3874 8533 3858 8521
      3856 8501 3851 8503 3851 8498 3843 8495
      3846 8492 3846 8491 3836 8487 3835 8474
      3849 8455 3789 8504 3792 8583 3801 8595
      3792 8599 3795 8690 3891 8541
TIME...MOT...LOC 0518Z 271DEG 26KT 3893 8521 3821 8613 3800 8664

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:33 PM ESTSpecial Weather StatementLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 36 more117 min
Feb 29, 12:44 AM ESTSpecial Weather StatementLMKBourbon, Boyle, Casey, Clark, Edmonson, Fayette and 18 more61 min
Feb 29, 1:36 AM ESTSpecial Weather StatementLMKAnderson, Bourbon, Boyle, Butler, Casey, Clark and 22 more54 min

Nearby

Special Weather Statements in Kentucky, 2016Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.